Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 412, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 24, 2001, 9:39 AM CST for Lauderdale County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 24, 2001, 9:39 AM CST (15:39 UTC)
- Expired
- Nov 24, 2001, 10:15 AM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Lauderdale County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 10:05 AM CST | Thunderstorm Wind 50 E | Waterloo, AL | A few trees were blown down in and around the city of Waterloo. One large tree fell and temporarily blocked a road. Power was reported out for a few hours. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 5:30 AM CST | Tornado Watch | SPC | 6 hr |
| Nov 24, 9:30 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 241540
SVRBHM
ALC077-241615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 AM CST SAT NOV 24 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA
* UNTIL 1015 AM CST
* AT 933 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF WATERLOO...MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
WESTERN LAUDERDALE COUNTY...INCLUDING PICKWICK LAKE.
STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
LAT...LON 3501 8818 3490 8809 3488 8807 3487 8797
3501 8788What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:17 AM CST, 6 hours 22 minutes earlier.
Area forecast discussion, Nov 24, 3:17 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 317 AM CST SAT NOV 24 2001 ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER SHOULD CHECK STAFFING NEEDS. SEVERE STORMS NOW ACROSS THE MS RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS AFTERNOON. SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR HEATING...THEN RISK MAY BE UPGRADED. AT ANY RATE...WILL CONTINUE WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING. STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND SOUTHERN ZONES THROUGH SUNDAY. HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER PATTERN ALMOST OVERNIGHT. HSV 071/052/066/045 +811 BHM 072/055/069/048 +911 MGM 076/058/072/050 8832 .BHM...NONE.
In the hours before
Special weather statement, Nov 24, 7:00 AM CST, 2 hours 39 minutes before
ALZ001>050-241700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST SAT NOV 24 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG STORM SYSTEM LOCATED FROM LINCOLN NEBRASKA...TO LITTLE ROCK ARKANSAS...TO EASTERN TEXAS...WILL PROGRESS EASTWARD TODAY. OUT AHEAD OF THIS STORM SYSTEM...A STRONG SQUALL LINE HAS DEVELOPED OVER THE LOWER MISSISSIPPI VALLEY. THE SQUALL LINE WILL MOVE INTO NORTHWESTERN ALABAMA BY 8 AM...AND REACH INTERSTATE 65 AROUND NOON. THE SYSTEM WILL THEN MOVE EAST OF INTERSTATE 65 THROUGH THE AFTERNOON AND EVENING HOURS. THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA IN A SLIGHT RISK CATEGORY FOR TODAY. THIS RISK MAY NEED TO BE UPDATED AS THE DAY PROGRESSES. FIVE COUNTIES ACROSS WESTERN ALABAMA...FROM LAUDERDALE COUNTY SOUTHWARD TO LAMAR COUNTY...ARE UNDER A TORNADO WATCH VALID UNTIL 11 AM. AS THE SQUALL MOVES CLOSER TO WESTERN ALABAMA THE WATCH AREA WILL MOST LIKELY BE EXTENDED. THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS IN EXCESS OF 40 MILES PER HOUR...LARGE HAIL...AND ISOLATED TORNADOS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TODAY AND TONIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SYSTEM.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 9:36 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Nov 24, 9:57 AM CST | Tornado Warning | BMX | Sumter | 63 min |
| Nov 24, 10:22 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 38 min |
| Nov 24, 10:32 AM CST | Tornado Warning | BMX | Pickens | 28 min |
| Nov 24, 10:34 AM CST | Tornado Warning | BMX | Hale | 41 min |
| Nov 24, 10:36 AM CST | Tornado Warning | BMX | Greene | 39 min |
| Nov 24, 10:37 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 23 min |
| Nov 24, 10:52 AM CST | Tornado Warning | BMX | Fayette, Lamar | 53 min |
| Nov 24, 11:03 AM CST | Tornado Warning | BMX | Tuscaloosa | 42 min |
| Nov 24, 11:12 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 48 min |
| Nov 24, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin, Lawrence | 47 min |
| Nov 24, 11:30 AM CST | Tornado Warning | BMX | Bibb | 45 min |
| Nov 24, 11:33 AM CST | Tornado Warning | BMX | Franklin, Lawrence | 42 min |
| Nov 24, 11:35 AM CST | Tornado Warning | BMX | Hale | 25 min |
| Nov 24, 11:36 AM CST | Tornado Warning | BMX | Walker | 24 min |
| Nov 24, 11:41 AM CST | Severe Thunderstorm Warning | BMX | Winston | 49 min |
| Nov 24, 11:41 AM CST | Tornado Warning | BMX | Fayette | 34 min |
| Nov 24, 11:44 AM CST | Tornado Warning | BMX | Marengo, Sumter | 46 min |
| Nov 24, 11:45 AM CST | Tornado Warning | BMX | Tuscaloosa | 30 min |
| Nov 24, 11:48 AM CST | Tornado Warning | BMX | Jefferson | 57 min |
| Nov 24, 11:57 AM CST | Tornado Warning | BMX | Walker | 48 min |
| Nov 24, 12:06 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Morgan | 39 min |
| Nov 24, 12:12 PM CST | Tornado Warning | BMX | Bibb, Tuscaloosa | 33 min |
| Nov 24, 12:17 PM CST | Tornado Warning | BMX | Limestone, Morgan | 43 min |
| Nov 24, 12:18 PM CST | Tornado Warning | BMX | Hale | 42 min |
| Nov 24, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 35 min |
| Nov 24, 12:34 PM CST | Tornado Warning | BMX | Marengo | 41 min |
| Nov 24, 12:40 PM CST | Tornado Warning | BMX | Jefferson | 65 min |
| Nov 24, 12:41 PM CST | Tornado Warning | BMX | Cullman | 49 min |
| Nov 24, 12:46 PM CST | Severe Thunderstorm Warning | BMX | Madison | 44 min |
| Nov 24, 12:51 PM CST | Tornado Warning | BMX | Perry | 39 min |
| Nov 24, 12:56 PM CST | Tornado Warning | BMX | Blount, St. Clair | 49 min |
| Nov 24, 1:10 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 35 min |
| Nov 24, 1:11 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Nov 24, 1:14 PM CST | Tornado Warning | BMX | Bibb | 46 min |
| Nov 24, 1:16 PM CST | Tornado Warning | BMX | Marshall | 44 min |
| Nov 24, 1:26 PM CST | Tornado Warning | BMX | Morgan | 19 min |
| Nov 24, 1:27 PM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 48 min |
| Nov 24, 1:38 PM CST | Tornado Warning | BMX | St. Clair | 52 min |
| Nov 24, 1:40 PM CST | Tornado Warning | BMX | Madison | 35 min |
| Nov 24, 1:47 PM CST | Tornado Warning | BMX | Shelby | 43 min |
| Nov 24, 1:58 PM CST | Tornado Warning | BMX | DeKalb | 47 min |
| Nov 24, 2:03 PM CST | Tornado Warning | BMX | Etowah | 57 min |
| Nov 24, 2:09 PM CST | Tornado Warning | BMX | Jackson, Marshall | 51 min |
| Nov 24, 2:11 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Perry | 49 min |
| Nov 24, 2:28 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 32 min |
| Nov 24, 2:43 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 47 min |
| Nov 24, 2:43 PM CST | Tornado Warning | BMX | DeKalb | 32 min |
| Nov 24, 2:51 PM CST | Tornado Warning | BMX | Cherokee | 39 min |
| Nov 24, 3:24 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 51 min |
| Nov 24, 3:24 PM CST | Tornado Warning | BMX | Cherokee | 36 min |
| Nov 24, 3:45 PM CST | Tornado Warning | BMX | Talladega | 45 min |
| Nov 24, 3:55 PM CST | Tornado Warning | BMX | Coosa | 35 min |
| Nov 24, 4:01 PM CST | Tornado Warning | BMX | Autauga | 29 min |
| Nov 24, 4:07 PM CST | Tornado Warning | BMX | Calhoun | 23 min |
| Nov 24, 4:10 PM CST | Tornado Warning | BMX | Clay | 50 min |
| Nov 24, 4:16 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Elmore | 29 min |
| Nov 24, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 51 min |
| Nov 24, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 35 min |
| Nov 24, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 45 min |
| Nov 24, 4:38 PM CST | Tornado Warning | BMX | Calhoun, Talladega | 37 min |
| Nov 24, 4:43 PM CST | Tornado Warning | BMX | Coosa | 17 min |
| Nov 24, 4:59 PM CST | Tornado Warning | BMX | Coosa, Tallapoosa | 31 min |
| Nov 24, 5:00 PM CST | Tornado Warning | BMX | Clay | 45 min |
| Nov 24, 5:18 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Nov 24, 5:40 PM CST | Tornado Warning | BMX | Clay, Randolph | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.